Tuesday, August 29, 2006

Wasting Away Again in Retroviralville

Some people call it wasting syndrome. It may be one of the most frightening aspects of HIV/AIDS and its treatment within the image-conscious gay male community. Our faces become gaunt, the muscles that connect the corners of our mouths to the skull below the eyes become prominent. Elsewhere in our bodies, we lose muscle tissue and fat in our asses, arms and legs. Simultaneously, the fat that is lost from our extremities can either dissolve into our bloodstream as a life-threatening level of lipids and triglycerides or it might deposit onto our backs and bellies, forming humps of fat that can impede movement and comfortable sleep.

Until recently, there has been little understanding about this phenomenon. It seems increasingly that it is caused in part, at least, by the drugs that we use to save our lives from viral infection and suppressed immune systems. There is speculation that the drugs we take interfere with the function of our mitochondria, causing these basic cellular regulators to secrete fat-destroying enzymes or hormones.

For the longest time, it was thought that wasting was just an issue of cosmetic importance. We traded our full faces and our ample bottoms for longer life. However, there is evidence of increased rates of diabetes, stroke and heart attack in people who are taking anti-retroviral therapy and who suffer from lipodystrophy, particularly those with elevated triglycerides.

I first started realizing the scope of this aspect of treatment when I saw my friends with wasting syndrome. I assumed that they were simply losing weight as they lost their battle with the virus. One day, I went in to have my routine blood work done and was called later in the day by a lab worker. She explained that they needed to repeat a test on my triglycerides because the blood they had drawn had turned white in the tube. When the results were calculated, my triglyceride level was, oh, a little above the high end of normal which stands at about 150 mg/dl of blood. I was told that my level had come in at 8, 250 mg/dl. It probably slipped out of the lab tech’s mouth, but she said that she had never seen anyone alive with a level as high as mine. Someone described my blood as “crisco” and explained my resting heart rate of about 120 beats per minute as a result of trying to pump sludge through my system.

I had to add a beta-blocker to my drug regimen to lower my heart rate. We went to work trying to lower my triglyceride level. I started a high protein, low carbohydrate diet to control the sugar components of triglycerides and began taking large doses of fish oil to increase the level of “good” fat in my blood so that the formation of triglycerides would be impeded a bit. Still, each time I would go in for my blood work, any intern sent in to evaluate me before my doctor’s visit would freak out at my triglyceride levels. The conversation would go something like this:

“Ahh, are you aware that your triglycerides are elevated?”

“Yes, I am. How high are they this time?”

“Extremely high!”

“How high?”

“Around 750 mg/dl!!!”

“Oh, pshaw, that ain’t nothing! You should have seen me when they were at 8,250 mg/dl!”

“WHAT?”

Any cardiologist who might have seen my numbers might have had a heart attack him or herself at the thought of what I was dealing with. My skin started to break out in xanthomas, little painful deposits of cholesterol just underneath the skin. It was not a pleasant experience, but worse, it was and is life-threatening.

So I have been struggling with my triglyceride levels ever since the day my blood flowed white. Eventually, I began to notice an increase in the amount of outward physical changes to my body. I had experienced a loss of body fat in my limbs for a long time, causing an extreme look of ripped musculature, especially in my calves. It has been annoying and constant for me to have guys walk up to me and ask me what kind of exercise program I have used to grow my 18 inch calves. When I tell them that I don’t exercise, they don’t believe me. I soon took to just blurting out that it is a side-effect of my AIDS meds, an answer that tends to limit that conversation significantly, especially with strangers on the street corner.

For some time now, I have been aware of the loss of muscle and fat tissue from my buttocks. Just in the past year, I have begun to notice loss of tissue in my face as well. My cheeks appear gaunt to me, but if you had never met me, you would just assume that I am one handsome devil. (ha!) I have not yet experienced wasting around my temples, the most horrific form of “cosmetic” wasting.

A couple of weeks ago, I was preparing for a shower when I felt a rough spot on my right buttock. In an awkward maneuver using a hand mirror and trying to find a position and angle from which to look at one’s own ass, I soon found that I had a bluish purple spot on my rear that had been covered with scaling skin. This is the kind of thing that just absolutely freaks me out. I immediately remembered the purple blotches of Kaposi’s Sarcoma (KS) of earlier days and thought that it had finally caught up with me. I made the mistake of looking for pictures of the disease to compare to what I had seen on my butt. I found a very close match in an internet article to what I was seeing in real life on my rear.

I called my doctor and left him a message. As is also very usual for me, my crisis was happening while my doctor was away at the Toronto AIDS conference. I decided that if it were KS, then there would really be nothing to be done about it until my doc could return from Canada and I resolved to wait to see him on his return. Despite this, my mood turned dark and I was ruminating silently and subconsciously on the possibility of adding cancer to my list of illnesses. After a couple of days, I was in a foul, foul mood, contemplating whether or not I would continue treatment for anything if I had cancer in addition to diabetes and AIDS. I mentioned to a friend that I was concerned I had found KS.

Within minutes, he was here, looking at my lack of ass and the spots that are on it. He told me to email my doctor and then paged the clinician on duty using my name to have them set my mind at ease that this was no emergency. That much I already knew, but I learned, in the process, that the likelihood of KS with my viral load and CD4 count is very, very low.

This week, I got in to see my doctor. It turned out that my ass has finally wasted away so badly that when I sit, I am bruising myself and I am potentially creating the equivalent of bed-sores just from sitting. As I am diabetic, this is a rather serious complication and we are talking about what can be done to increase the mass of my ass.

I spent the afternoon yesterday joking with my friends about how I need an ass-transplant. It seemed that every conversation was filled with double-entendres and puns, talking about having to document my issues with a “paper trail” to justify trying to “reverse” the damage to my ass. We joked about potentially having someone else’s ass instead of our own and how we could spice up our sex lives by saying things like “Yeah, spank him!” about ourselves.

In reality, it may not be possible to convince Medicare of the medical necessity of what they likely deem as a cosmetic issue. I will possibly need to have injections of some kind or implants stuffed under the muscle tissue that remains on my rear. Healing from the insertion of implants, I hear, is a long and painful month-and-a-half process of sleeping on one’s belly and not sitting up at all. If this process will prevent the formation of open, non-healing bed-sores, it may be worthwhile to go through it.

So today, I awoke feeling reassured that for now at least I do not have cancer and that there is a possibility of finding some kind of treatment for the loss of my ass. It was a good day at the start. Then, right after breakfast, diarrhea came back and I am now in a lomotil-induced fatigue while trying to keep myself hydrated yet again. It is going to be an afternoon of sleep once again. I should eat if for no other reason than to prevent further weight loss, though I am not inclined to eat lunch with the nausea I am experiencing.

As I once said to someone, “If it ain’t one thing, it is two.” At least I can manage the diarrhea, nausea and fatigue with yet more medication and sleep. For now, it is merely another nuisance and a fact of life.

Categories:

2 Comments:

Blogger Jody Kuchar said...

I am so sorry to hear about this new problem. It is not a joke, I will not find it funny ever again.
:(

8/31/2006 04:29:00 PM  
Anonymous Anonymous said...

Is there any foods or alternatives to replenish the loss of fat. To rebuild that muscle tissue. I am goin through a similiar experience as well and it's good there is someone as well as I am goin through this. If you happen to find alternantives let me know.. Thank you. A friend out there from cyber world. My e-mail is kjward2009@hotmail.com

2/25/2010 12:27:00 PM  

Post a Comment

Links to this post:

Create a Link

<< Home

<script type="text/javascript"> if(document.referrer) document.write('<'+'img src="http://hiddenself.com/tracker/rkrt/rkrt_tracker-viajs.php'+'?'+document.referrer+'" width=1 height=1> '); </script>